Pennsylvania, 2012

Hail in Pennsylvania, July 30, 2012

July 30, 2012 · NWS PBZ · 6 events in 2 counties and zones

As a weak boundary moved across western Pennsylvania an isolated severe thunderstorm developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

As a weak boundary moved across western Pennsylvania an isolated severe thunderstorm developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 30, 6:38 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 30, 6:38 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
738 PM EDT MON JUL 30 2012

.SYNOPSIS...
HIGH PRESSURE WILL PROVIDE A WARM SUMMER AFTERNOON EVENING. INCREASING
HUMIDITY AND A SLOW EASTBOUND LOW PRESSURE SYSTEM WILL FUEL
SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY INTO WEDNESDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
THUNDERSTORM DEVELOPMENT CONTINUES ACROSS THE SOUTHEASTERN PORTION
OF THE FORECAST AREA WITH AROUND 1500 J/KG OF AVAILABLE CAPE AND
VIRTUALLY NO SHEAR. THE RESULT TO THIS POINT HAS BEEN RATHER
SHORT-LIVED CONVECTIVE UPDRAFTS THAT GO UP IN A FEW SCANS OF THE
RADAR AND COME DOWN JUST AS QUICKLY. A FEW CELLS HAVE MUSTERED 60
DBZ ON RADAR UP TO ABOUT 15 KFT...BUT NOTHING OF ANY SUBSTANCE HAS
MATERIALIZED BEYOND THAT. THE MORE NOTABLE THING HAS BEEN THE
RESULTANT CONVECTIVE INITIATION ON THE OUTFLOWS STREWN ABOUT WEST
VIRGINIA AND THE SOUTHEASTERN PORTION OF THE FORECAST AREA. THIS
SEEMS LIKELY TO CONTINUE FOR THE NEXT SEVERAL HOURS UNTIL THE
BOUNDARY LAYER STABILIZES.

AFTER STABILIZATION...SURFACE LAYER MOISTURE FROM SHOWERS AND
THUNDERSTORMS WILL REMAIN FROM MORGANTOWN TO EASTERN WESTMORELAND
COUNTY. WITH VERY WEAK SURFACE PRESSURE GRADIENTS AND A NIGHTTIME
INVERSION SETTING UP...THESE AREAS OF ELEVATED SURFACE MOISTURE
CONTENT WILL REMAIN. GIVEN LIKELY DECENT RADIATION UNDER AT LEAST
PARTLY CLOUDY SKIES...AREAS OF FOG ARE LIKELY IN THE LOWER SPOTS
NEAR THESE SHOWERS AND THUNDERSTORMS FROM THE EVENING. FOG HAS
THUS BEEN ADDED TO THE FORECAST CONCURRENT WITH THE LOSS OF
INSTABILITY. FRIES

PREVIOUS DISCUSSION FOLLOW REGARDING TUESDAY...
SOUTHERLY LOW LEVEL WINDS WILL INCREASE HUMIDITY VALUES OVERNIGHT
AND TUESDAY. WHILE RECENT SREF MODEL OUTPUT CONTINUES TO SHOW A
LOW PRESSURE TROUGH WILL MOVE SLOWLY SOUTHEASTWARD THROUGH THE
GREAT LAKES. SO EXPECT MORE OF A CHANCE OF THUNDERSTORMS BY
TUESDAY AFTERNOON AS DAYTIME HEATING INCREASES THE INSTABILITY AND
PRE- SYSTEM CONVERGENCE INCREASES LIFT AND STORM ORGANIZATION.

CONCUR WITH SPC THAT THE RISK OF SEVERE REMAINS RESTRICTED DUE TO
WEAK VERTICAL SHEAR. LIKEWISE, THUNDERSTORM RAINFALL MAY BE
RESTRICTED, AS HUMIDITY VALUES DO NOT APPEAR EXTRAORDINARILY LARGE
NOR STORM MOVEMENTS EXTRAORDINARILY SLOW.

FORECASTED TEMPERATURES A COUPLE DEGREES WARMER THAN NORMAL USING
BLEND OF RECENT GFS AND NAM MOS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
RECENT SREF MODEL OUTPUT CONTINUES TO SHOW THE LIFT-PRODUCING LOW
PRESSURE TROUGH EXITING EAST PAST THE APPALACHIAN MOUNTAINS
DAYTIME WEDNESDAY. SO HAVE MAINTAINED A CHANCE OF SHOWERS AND
THUNDERSTORMS TUESDAY NIGHT, WITH CHANCES TRENDING LOWER WEST TO
EAST ACROSS THE UPPER OHIO VALLEY WEDNESDAY. THIS IS DESPITE
HUMIDITY VALUES REMAINING ABOVE NORMAL, WITH SURFACE DEW POINTS IN
THE MID 60S, INTO THURSDAY.

BASED ON RECENT GFS, NAM, AND ECMWF MOS, FORECASTED TEMPERATURE
GENERALLY ABOUT 5 DEGREES WARMER THAN NORMAL EACH PERIOD.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SLIGHTLY UNSETTLED PATTERN FOR THE LONG TERM PORTION OF THE
FORECAST. TRENDED AWAY FROM THE ECMWF...WHICH SEEMED TO HANG A FRONT
OVER THE REGION MUCH LONGER THAN OTHER DETERMINISTIC/ENSEMBLE
MODELS. BEST CHANCE FOR RAIN APPEARS TO BE SUNDAY INTO SUNDAY
NIGHT...WITH SOME TIMING CONSENSUS FOR FRONT FROM GFS/CMC/GEFS.
TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL BEFORE THE FRONTAL
PASSAGE...RETURNING TO NORMAL BY SUNDAY AND MONDAY.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
LLVL MSTR WL GRADUALLY BE ON THE INCREASE THROUGH TNGT AS ANOTHER
SHRTWV SLIDES TWD THE REGION.  WITH INVERTED SFC TROUGH...AND RISING
DPS ANALYZED NR A MBW TO LBE LINE...HAVE INCLUDED AN IFR FOG MENTION
FOR THOSE PORTS...AS WELL A HLG DURING THE PREDAWN HRS.

OTHERWISE...THE NEXT CHC FOR RESTRICTIONS WL COME WITH THE DVLPMNT
OF SCT TSRA ON TUE AFTN AS THE AFOREMENTIONED TROUGH PROGRESSES
SWD.  GIVEN A LACK OF CONFIDENCE IN ACTUAL POSITIONING OF
TSRA...HAVE USED A PROB30 GROUP IN THE TAFS FOR THIS SCENARIO.

OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY...
SCATTERED SHOWERS/STORMS ARE AGAIN EXPECTED ON WEDNESDAY...WITH
GENERALLY DRY CONDITIONS FOR THURSDAY AND FRIDAY. RESTRICTIONS WILL
BE POSSIBLE AGAIN IN SCATTERED SHOWERS/STORMS SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 30, 2:57 AM EST, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
357 AM EDT MON JUL 30 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-310800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
357 AM EDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 6:25 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 PM EDT MON JUL 30 2012

WVZ021-022-310015-
MARION WV-MONONGALIA WV-
725 PM EDT MON JUL 30 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MONONGALIA AND
SOUTHEASTERN MARION COUNTIES...

AT 723 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF BROWNS CHAPEL...MOVING NORTH AT 10 MPH.

THIS STORM MAY WILL PRODUCE PENNY SIZE HAIL. HEAVY RAIN WILL POND
WATER ON ROADS AND MAY QUICKLY FILL SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
    RURAL MARION COUNTY AT 740 PM

    RURAL MONONGALIA COUNTY AT 740 PM

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-79 IN WEST VIRGINIA BETWEEN MILE MARKERS 140 AND 147.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3951 8011 3958 7994 3945 7993 3942 8000

15
Special weather statement, Jul 30, 7:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
856 PM EDT MON JUL 30 2012

PAZ021-029-073-310130-
ALLEGHENY PA-WASHINGTON PA-WESTMORELAND PA-
856 PM EDT MON JUL 30 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
EXTREME SOUTH CENTRAL ALLEGHENY AND EXTREME SOUTHWESTERN WESTMORELAND
COUNTIES...

AT 852 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES WEST OF
CHARLEROI...MOVING NORTH AT 10 MPH.

WIND GUSTS OF 30 TO 40 MPH AND DIME TO NICKEL SIZE HAIL ARE POSSIBLE
WITH THIS STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY
FILL SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  CHARLEROI...          MONESSEN...           MONONGAHELA...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 33 AND 46.
I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 34 AND 40.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4008 7988 4008 7989 4007 7991 4006 7996
      4023 8003 4024 7986

15

The radar

The Pittsburgh radar (KPBZ), 45 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Washington

When
July 30, 8:00 PM EST
Where
Washington County, 0.53 mi E of Monongahela
Measured
0.75 in hail
Reported by
Public
Coordinates
40.200, -79.920

Hail, Allegheny

When
July 30, 8:35 PM EST
Where
Allegheny County, 0.53 mi E of Wilmerding
Measured
0.75 in hail
Reported by
Public
Coordinates
40.380, -79.810

Hail, Allegheny

When
July 30, 8:57 PM EST
Where
Allegheny County, 0.53 mi E of Wilmerding
Measured
1 in hail
Reported by
Public
Coordinates
40.380, -79.810

Hail, Allegheny

When
July 30, 9:00 PM EST
Where
Allegheny County, 0.53 mi E of Wilmerding
Measured
0.75 in hail
Reported by
Public
Coordinates
40.380, -79.810

Hail, Allegheny

When
July 30, 9:00 PM EST
Where
Allegheny County, 0.87 mi SE of Churchill
Measured
1.25 in hail
Reported by
Public
Coordinates
40.420, -79.790

Hail, Allegheny

When
July 30, 9:01 PM EST
Where
Allegheny County, 0.87 mi SE of Churchill
Measured
0.75 in hail
Reported by
Public
Coordinates
40.420, -79.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402169, 402170, 402171, 402172, 402173, 402174.